Nationwide, two hundred and five people have contracted meningitis people after being injected with fungus-contaminated steroids. Fifteen have died. More than 1,400 Americans are still at risk of contracting the disease; 131 of them are in the Dallas area.
The infections have been traced to a Massachusetts pharmacy that mixed the medication and sent it to 75 hospitals and clinics in 23 states. Two clinics in North Texas received the contaminated injections: Dallas Back Pain Management in Dallas and Texas Health Harris Methodist Hospital in Southlake.
Only one case of the rare fungal meningitis has been reported in Texas. A Central Texas woman who was treated at Dallas Back Pain Management has been hospitalized with the disease.
There may be more cases. Although the manufacturer, New England Compounding Center, has recalled the medication, it can take up to a month for those who received the steroid to show symptoms. Symptoms of meningitis include fever, headaches, stiff neck, and nausea.
The Texas clinics have contacted all patients known to have received the contaminated steroid injections. If you believe that you may have received a contaminated steroid injection, contact your medical provider.
Patients who have contracted meningitis from the steroid injections may be able to file a Dallas recalled drug lawsuit against New England Compounding Center.
Compounding pharmacies, like New England Compounding Center, mix hard-to-find medications for doctors and clinics. Since they don’t manufacture the drugs, they are not as strictly regulated as drug companies. Recently the Dallas compounding pharmacy ApothéCure was found guilty for shipping mislabeled medications. Three patients died after receiving a drug mixture that was 640 percent stronger than prescribed.